Colorado, 2020High Wind in Colorado, February 25, 2020
February 25, 2020 · NWS GLD · 2 events in 2 counties and zones
An upper level system moved directly across western Nebraska, eastern Colorado, and western Kansas on the morning of February 25, 2020. A winter weather event was ongoing during the brief period of time of high wind gusts in eastern Colorado.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level system moved directly across western Nebraska, eastern Colorado, and western Kansas on the morning of February 25, 2020. A winter weather event was ongoing during the brief period of time of high wind gusts in eastern Colorado. The highest wind gust measured was 62 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 25, 2:39 PM MST, 21 minutes earlier.
Area forecast discussion, Feb 25, 2:39 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
239 PM MST Tue Feb 25 2020
.UPDATE...
Issued at 1152 AM MST Tue Feb 25 2020
Conditions across Kit Carson and Cheyenne counties have improved
in terms of high wind criteria, so have opted to cancel the
Warning. The ongoing Advisory has winds mentioned in the 45 to 55
mph range and should cover the remaining wind threat in this
counties.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 300 AM MST Tue Feb 25 2020
Today-tonight...an upper level low pressure area was centered near
Trenton Nebraska early this morning with some light snow being
reported from Hill City to McCook and points east.
The upper low is expected to reach south central Kansas by 18z then
southeast Kansas by 00z. Widespread light snow will move into the
area during the day then quickly decrease this evening with a
clearing sky after midnight. Snowfall accumulations are currently
expected to range from around an inch south of the interstate to 1
to 3 inches north of the interstate. The snow will be hard to
measure with north winds gusting in the 35 to 55 mph range,
highest along and west of the Colorado/Kansas border. These winds
will contribute to reduced visibilities in blowing snow. The
lowest visibilities may be along and west of the CO/KS border per
GFSLamp guidance where its advertising 1/3 to 1 mile at times from
16z or 17z through about 20z or 21z. Cant rule out some near
blizzard conditions.
High temperatures will range from the mid 20s to around 30 in far
eastern Colorado to the upper 20s to low 30s east of the CO/KS
border.
For tonight winds slowly decrease and by sunrise Wednesday morning
be in the 5 to 10 mph range from the west and northwest. Looks like
a fairly favorable setup for very cold temperatures with light
winds, a clear sky and some snow cover. I've undercut guidance a bit
and gone with a range of single digits to around 10 above zero in
far eastern Colorado, 10 to 16 degrees east of the CO/KS border.
Wednesday-Wednesday night...plenty of sunshine during the day with
an increase in clouds during the night. Currently expecting high
temperatures to range from the mid 30s to around 40 east of the
CO/KS border with low 40s in far eastern Colorado. Low temperatures
in the mid teens to low 20s.
Thursday-Thursday night...the forecast area remains under fast
northwest flow aloft in between low pressure over the Great Lakes
and high pressure over the west coast. No precipitation currently
expected. High temperatures warm into the mid 40s to around 50. Low
temperatures drop into the low to mid 20s. We currently have some
breezy northwest winds advertised during the day along and west of
the CO/KS border.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 239 PM MST Tue Feb 25 2020
For this long-term forecast period, there are three time periods
that will be discussed. The first time period will be Thursday
into Thursday evening. An fairly vigorous northwest flow shortwave
trough will move across the High Plains Thursday. Atmospheric
parameters, including low level lapse rates of 8-9 C/Km, a mixed
layer up to or above 700 mb, and 700 mb winds of 35-40 kts, are
favorable for a windy day. Am not currently anticipating a high
wind (gusting above 60 mph) day with this one. Another interesting
aspect is given the strong positive vorticity advection, lift, and
a favorable sounding profile, would not be surprised if some
showers were observed during the day as well. 0-6 km MUCape has
some splotchy 50 J/kg forecast so it wouldn't surprise me to have
a rumble of thunder but this seems unlikely.
Attention then turns to each afternoon on Friday, Saturday, and
Sunday. An upper level ridge is expected to develop, bringing much
warmer temperatures to the High Plains. Unfortunately, it appears
dry air will also return. This typically raises an eyebrow for
fire weather conditions. However, it currently appears the lowest
humidity readings are not synced with winds that would meet fire
weather criteria. Therefore, for now, it appears that critical
fire weather conditions will not materialize but it definitely
bears watching as any changes in the wind or humidity forecast may
tip the scale in favor of a fire weather day.
The final time period to focus on is Sunday night into Monday.
Another upper level trough will move across the region, forcing a
strong cold front south through the area Sunday night. Model
disagreement is rather high during this time period with forecast
guidance struggling with how cool temperatures will be behind the
front, potential higher wind speeds with the front, and location
and type of any precipitation. Given the pattern...there could be
a change from rain to snow Sunday night into Monday morning. The
forecast currently calls for precipitation to change back to rain
Monday but with uncertainty in temperatures and if precipitation
will even be occurring, it is hard to say what precisely will
happen.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1028 AM MST Tue Feb 25 2020
Winter storm affecting the region will have conditions slowly
improve during the forecast period for both terminals. Ceilings
will range from OVC010-030 with an uptick into 03z Wednesday
before going VFR. VLIFR-IFR vsby in snow/blowing snow from
1/4sm-1/2sm up to 3-6sm by 20z-23z.
Winds for KGLD, NNE 15-30kts w/ gusts to 40kts. By 06z Wednesday,
NNW 10-15kts.
Winds for KMCK, NNE 25-35kts thru 03z Wednesday, then NNW
10-15kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 5 PM MST /6 PM CST/ this afternoon
for KSZ001>004-013>016-027>029-041-042.
CO...Winter Weather Advisory until 5 PM MST this afternoon for
COZ090>092.
NE...Winter Weather Advisory until 5 PM MST /6 PM CST/ this afternoon
for NEZ079>081.
&&
UPDATE...JN
SHORT TERM...99
LONG TERM...RRH
AVIATION...JNHazardous weather outlook, Feb 25, 2:43 PM MST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
243 PM MST Tue Feb 25 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262145-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
243 PM MST Tue Feb 25 2020 /343 PM CST Tue Feb 25 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Winter Weather Advisory remains in effect for the entire Tri-State
area through 5 PM MST (6 PM CST).
Strong north winds are still possible this afternoon, gusting in a
range from 45 to 55 mph. Additional snowfall accumulations of an
inch or so are expected as well, and combined with the wind gusts,
could lower visibility to a half mile or less at times.
Motorists should be prepared for a combination of snowpacked
roadways, very strong north winds producing significant visibility
reductions in snow and blowing snow and plan some extra time to
reach their destination.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
Near critical fire weather conditions are possible Friday, Saturday,
and Sunday afternoons along and west of the Colorado and Kansas
border.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be required. Any snowfall reports would
be greatly appreciated.
In the hours before
Local storm report, Feb 25, 9:16 AM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
916 AM MST TUE FEB 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM NON-TSTM WND GST 4 S BURLINGTON 39.24N 102.28W
02/25/2020 M58 MPH KIT CARSON CO ASOS
&&
JNLocal storm report, Feb 25, 11:51 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1151 AM MST TUE FEB 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM SNOW 2 W EDSON 39.33N 101.58W
02/25/2020 E1.0 INCH SHERMAN KS 911 CALL CENTER
SHERMAN COUNTY DISPATCH REPORTED THAT THERE
WAS AN ACCIDENT ALONG I-70 JUST EAST OF
GOODLAND DUE TO BLOWING SNOW.
&&
JRPLocal storm report, Feb 25, 12:13 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1213 PM MST TUE FEB 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 1 WNW BIRD CITY 39.76N 101.55W
02/25/2020 E1.0 INCH CHEYENNE KS 911 CALL CENTER
CHEYENNE COUNTY DISPATCH REPORTED MULTIPLE
MINOR ACCIDENTS ALONG US HWY 36 DUE TO
BLOWING SNOW AND POOR VISIBILITY.
&&
JRPLocal storm report, Feb 25, 2:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MST TUE FEB 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM SNOW 1 SSE MARIENTHAL 38.48N 101.21W
02/25/2020 U0.0 INCH WICHITA KS PUBLIC
PUBLIC REPORT VIA SOCIAL MEDIA: BLOWING SNOW
BETWEEN MODOC AND MARIANTHAL HAS REDUCED
VISIBILITY TO 10 FEET OR LESS. THE HIGHWAY
IS COVERED WITH SNOW AND VERY SLICK.
&&High Wind, Cheyenne County
- When
- February 25, 3:00 PM MST to 3:25 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Highest gust measured at the Firstview, Colorado Mesonet.
High Wind, Kit Carson County
- When
- February 25, 3:13 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Measured at the Burlington, Colorado site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, February 25 to 26, 20201 death · 3 injured · 1 event
- Heavy Snow in Kansas, February 25, 20201 death · 2 injured · 5 events
- Avalanche in Alaska, February 25, 20201 death · 1 event
- High Wind in New Mexico, February 25, 2020$75,000 · 63 kt wind · 2 events
- High Wind in Texas, February 25, 202054 kt wind · 26 events
- Winter Weather in Indiana, February 25 to 27, 202024 events
- High Wind and Strong Wind in California, February 25 to 26, 2020$15,000 · 92 kt wind · 5 events
- High Surf in Hawaii, February 25 to 26, 202011 events
- Winter Weather in Ohio, February 25 to 27, 20208 events
- Winter Weather in Michigan, February 25 to 27, 20205 events
- High Wind in Oklahoma, February 25, 202050 kt wind · 4 events
- High Wind in Texas, February 25, 202053 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872574, 872575.